Published online Sep 6, 2018. doi: 10.12998/wjcc.v6.i9.291
Peer-review started: March 25, 2018
First decision: April 26, 2018
Revised: June 18, 2018
Accepted: June 27, 2018
Article in press: June 27, 2018
Published online: September 6, 2018
Acute pancreatitis is rarely associated with drugs. Acetaminophen overdose is a well-known cause of hepatic toxicity, but drug-induced pancreatitis is rarely reported, especially after mild overdose. A 32-year-old woman presented with nausea and vomiting for 12 h, but no abdominal pain following an overdose of eight Tylenol tablets containing acetaminophen (325 mg acetaminophen per tablet). Laboratory results on admission showed abnormal amylase and lipase levels but completely normal liver function. Magnetic resonance cholangiopancreatography revealed mild swelling of the pancreas without fluid collection around the pancreas. The patient complained of severe abdominal pain five days after admission when attempting to drink water and liquids. Eight days after admission, fluid around the pancreas was observed by computed tomography. The patient was subsequently diagnosed with acetaminophen-induced acute pancreatitis after exclusion of common causes. Routine treatment for pancreatitis and N-acetylcysteine were administered to prevent disease progression. The patient was discharged in good condition.
Core tip: This case shows that a dose of acetaminophen of less than 4 g can cause acute pancreatitis without liver damage, and that the mechanism of pancreatitis is different from that of hepatitis, and acetaminophen-induced acute pancreatitis may not be related to the drug dose. Although drug-induced acute pancreatitis is rare and the detailed underlying mechanism is unknown, physicians should consider this etiology after ruling out other causes of pancreatitis, especially in young women who are at high risk of overdosing on Class I and Class II drugs.